Texas, 2015Tornadoes and Hail in Texas, May 8 to 10, 2015
May 8 to 10, 2015 · NWS SJT · 27 events in 12 counties and zones
A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary upper level low over southern California was the mechanism that caused upper level disturbances to move across West Central Texas. These upper level disturbances interacted with outflow boundaries, daytime heating, and very unstable air to produce severe weather over the three day period which included large hail, damaging winds and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 3:29 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, May 8, 3:29 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
429 PM CDT Fri May 8 2015
.SHORT TERM...
(Tonight and Tomorrow)
...Severe Thunderstorms...
The potential for severe thunderstorms highlights the forecast
for the next 24 hours. With southwest flow aloft over Texas and a
dryline to our west, severe thunderstorms are possible during the
next 24 hours. Most of our Counties are currently under Tornado
Watch number 145, which continues until midnight CDT tonight. In
addition, the 0 to 6 kilometer bulk shear this afternoon is in
the 40 to 60 knots range; plus, surface based CAPEs this afternoon
are around 4000 J/Kg. These conditions clearly have our attention.
With ongoing severe thunderstorms to our northwest, outflow
boundaries from that activity will be a big player, during the
evening hours, for supercell initiation over our counties.
.LONG TERM...
(Saturday night through Friday)
...Severe Weather Threat Into Sunday Night...
With the main focus on the short term, the long term forecast
remains essentially unchanged. The upper trough axis will finally
move over and east of our counties Sunday night. Until then, any
thunderstorms, which develop over or move into our counties, may
be severe. The timing of the next front looks more likely for early
to mid day Monday, rather than late Sunday night. Temperatures
after the front still look cooler, at least into mid week. Another
developing upper trough, along the west coast, will help maintain
southwest flow aloft over Texas for most of next week. Thus,
thunderstorms remain in the forecast for all long-term periods.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 68 84 63 80 60 / 30 50 50 50 30
San Angelo 69 88 63 81 60 / 30 30 70 50 40
Junction 70 83 68 81 64 / 30 40 70 70 60
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Huber
Hazardous weather outlook, May 8, 2:54 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI MAY 8 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-092100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 PM CDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF
A LINE FROM JUNCTION TO COLEMAN. THE MAIN THREATS THERE ARE
TORNADOES...LARGE HAIL...DAMAGING WINDS...AND DEADLY LIGHTNING.
ELSEWHERE...THE MAIN THREATS ARE LARGE HAIL...DAMAGING WINDS...AND
DEADLY LIGHTNING. ALTHOUGH THE TORNADO THREAT IS NOT HAS
HIGH...EAST OF THIS LINE...A TORNADO IS POSSIBLE. IN
ADDITION...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ORGANIZED SEVERE WEATHER IS POSSIBLE AGAIN ON SATURDAY. SEVERE
WEATHER THREATS INCLUDE DAMAGING WINDS...VERY LARGE HAIL...
TORNADOES...AND LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON
SATURDAY.
HUBER
In the hours before
Special weather statement, May 8, 2:09 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT FRI MAY 8 2015
TXZ076-082045-
CROCKETT TX-
309 PM CDT FRI MAY 8 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CROCKETT COUNTY...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS
COUNTY...OR ABOUT 8 MILES SOUTH OF MCCAMEY...MOVING NORTHEAST AT 25
MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
SCATTERED POWER OUTAGES LIKELY...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
MINOR SHINGLE DAMAGE...
ISOLATED SMALL DENTS TO VEHICLES...
THE STRONG THUNDERSTORM WILL BE NEAR...
NORTHWESTERN CROCKETT COUNTY.
LAT...LON 3110 10234 3109 10163 3108 10162 3095 10195
3098 10199 3098 10201 3099 10206 3098 10209
3100 10218 3103 10222 3103 10229 3107 10236
TIME...MOT...LOC 2009Z 223DEG 26KT 3103 10223Event by event
14 hail, 10 thunderstorm wind, 3 tornado. Local standard time, as filed.
Thunderstorm Wind, Haskell
- When
- May 8, 4:30 PM CST
- Where
- Haskell County, 0.58 mi E of Rochester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -99.860
The Haskell County Sheriff's Office reported a wind gust of 60 mph in Rochester.
Tornado, Haskell
- When
- May 8, 4:30 PM CST to 4:31 PM CST
- Where
- Haskell County, 3.7 mi E of O Brien to 3.88 mi E of O Brien
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 35 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.381, -99.786
A trained spotter reported a tornado through the Haskell County Sheriff's office about 3.7 miles east of O'Brien.
Thunderstorm Wind, Haskell
- When
- May 8, 4:40 PM CST
- Where
- Haskell County, 0.58 mi E of Rochester
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -99.860
The sheriff's Office estimated a wind gust of 70 mph in Rochester.
Tornado, Throckmorton
- When
- May 8, 5:22 PM CST to 5:23 PM CST
- Where
- Throckmorton County, 12.89 mi NW of Throckmorton to 12.69 mi NW of Throckmorton
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 35 yd
- Reported by
- Public
- Coordinates
- 33.310, -99.340
The public reported a tornado about 13 miles northwest of Throckmorton.
Tornado, Throckmorton
- When
- May 8, 5:40 PM CST to 5:41 PM CST
- Where
- Throckmorton County, 0.9 mi NW of Throckmorton to 0.78 mi NNW of Throckmorton
- Rating
- EF0
- Path length
- 0.19 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 33.190, -99.190
The sheriff's office reported a tornado about 1 mile north of Throckmorton.
Hail, Throckmorton
- When
- May 8, 6:05 PM CST to 6:10 PM CST
- Where
- Throckmorton County, 3.64 mi SSW of Throckmorton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.130, -99.200
Hail, Throckmorton
- When
- May 8, 6:10 PM CST to 6:15 PM CST
- Where
- Throckmorton County, 0.58 mi E of Elbert
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.270, -98.990
Thunderstorm Wind, Throckmorton
- When
- May 8, 6:37 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
The Throckmorton Fire Department/Rescue reported numerous tree limbs down in Woodson.
Hail, Throckmorton
- When
- May 8, 6:50 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
Thunderstorm Wind, Throckmorton
- When
- May 8, 6:50 PM CST
- Where
- Throckmorton County, 0.69 mi S of Woodson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.010, -99.050
The Throckmorton Fire Department/Rescue estimated a thunderstorm wind gust of 60 mph in Elbert.
Hail, Jones
- When
- May 8, 7:55 PM CST
- Where
- Jones County, 5.42 mi NE of Abilene
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.610, -99.660
Hail, Shackelford
- When
- May 8, 9:23 PM CST
- Where
- Shackelford County, Albany
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.730, -99.300
Hail, Throckmorton
- When
- May 9, 2:35 PM CST to 2:40 PM CST
- Where
- Throckmorton County, Throckmorton
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -99.180
Hail, Callahan
- When
- May 9, 3:05 PM CST to 3:10 PM CST
- Where
- Callahan County, 3.12 mi SE of Putnam
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.340, -99.160
Hail, Throckmorton
- When
- May 9, 3:34 PM CST
- Where
- Throckmorton County, 0.69 mi N of Woodson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.030, -99.050
Thunderstorm Wind, Throckmorton
- When
- May 9, 3:39 PM CST
- Where
- Throckmorton County, 2.22 mi NE of Lusk
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.990, -98.990
A trained spotter 4 miles east-southeast of Woodson estimated a thunderstorm wind gust of 60 mph.
Hail, Throckmorton
- When
- May 9, 4:14 PM CST
- Where
- Throckmorton County, 0.9 mi SE of Woodson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.010, -99.040
Hail, Sterling
- When
- May 9, 10:57 PM CST
- Where
- Sterling County, 13.55 mi W of Sterling City Cld Ar
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 31.640, -101.210
Hail, Tom Green
- When
- May 9, 11:30 PM CST to 11:35 PM CST
- Where
- Tom Green County, 2.94 mi E of Water Vly
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 31.670, -100.680
Hail, Coke
- When
- May 9, 11:41 PM CST
- Where
- Coke County, 17.1 mi SW of Edith
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.720, -100.800
The Fire Department/Rescue reported hail up to the size of quarters on U.S. 87 in extreme southwest Coke County.
Thunderstorm Wind, Tom Green
- When
- May 10, 1:10 AM CST
- Where
- Tom Green County, 2.16 mi SSE of Tankersly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.320, -100.620
A trained spotter estimated a thunderstorm wind gust of 60 mph, 4 miles north of Kinckerbocker.
Thunderstorm Wind, Concho
- When
- May 10, 1:45 AM CST
- Where
- Concho County, 0.91 mi SW of Paint Rock
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.510, -99.930
A trained spotter reported numerous tree limbs down throughout Paint Rock. The largest limbs were up to 15 feet in length.
Thunderstorm Wind, Coleman
- When
- May 10, 2:10 AM CST
- Where
- Coleman County, 4.31 mi SSE of Leaday
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.510, -99.660
A RAWS observation site measured a wind gust of 69 mph, 4 miles west-northwest of Stacy.
Thunderstorm Wind, Coleman
- When
- May 10, 2:22 AM CST
- Where
- Coleman County, 1.18 mi E of Valera
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.750, -99.550
The Coleman County Fire Department/Rescue estimated a thunderstorm wind gust of 70 mph on U.S. 67 between Valera and Talpa.
Thunderstorm Wind, Shackelford
- When
- May 10, 3:15 AM CST
- Where
- Shackelford County, Moran
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.550, -99.170
A COOP Observer reported numerous tree limbs blown down in Moran, which were up to 8 feet in length.
Hail, Kimble
- When
- May 10, 8:57 AM CST
- Where
- Kimble County, 4.15 mi N of Roosevelt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.540, -100.050
Hail, Sutton
- When
- May 10, 11:04 AM CST to 11:09 AM CST
- Where
- Sutton County, 15.64 mi ESE of Sonora
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 30.500, -100.380
A National Weather Service employee reported golf ball sized hail along Interstate 10 about 15.6 miles east of Sonora.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 8, 2015$600 million · 4.5 in hail · 10 events
- Flash Flooding and Flooding in Colorado, May 8 to 15, 2015$1.9 million · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2015$130,000 · EF0 · 55 events
- Flash Flooding and Flood in Arkansas, May 8 to 11, 20152 injured · $220,000 · 1 in hail · 24 events
- Flash Flooding in Texas, May 8, 2015$106,000 · 5 events
- Flash Flooding and Hail in Oklahoma, May 8 to 9, 2015$65,000 · 4 in hail · 9 events
- Tornadoes and Damaging Winds in Texas, May 8, 2015EF1 · 6 events
- Damaging Winds in Illinois, May 8, 2015$20,000 · 52 kt wind · 2 events
- Hail in Texas, May 8, 20152.5 in hail · 15 events
- Tornado and Flash Flooding in Colorado, May 8 to 9, 2015$4,000 · EF0 · 11 events
- Heavy Snow and Winter Weather in Colorado, May 8 to 11, 20159 events
- Marine Thunderstorm Winds in Lake Michigan, May 8, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578016, 578343, 578018, 578347, 578350, 578019, 578022, 578024, 578026, 578027, 578028, 578029, 578039, 578040, 578048, 578049, 578050, 578076, 578078, 578081, 578087, 578090, 578095, 578115, 578116, 578117, 578118.